Proton pump inhibitors and acute interstitial nephritis: Report and analysis of 15 cases
Article first published online: 29 SEP 2006
Volume 11, Issue 5, pages 381–385, October 2006
How to Cite
SIMPSON, I. J., MARSHALL, M. R., PILMORE, H., MANLEY, P., WILLIAMS, L., THEIN, H. and VOSS, D. (2006), Proton pump inhibitors and acute interstitial nephritis: Report and analysis of 15 cases. Nephrology, 11: 381–385. doi: 10.1111/j.1440-1797.2006.00651.x
- Issue published online: 29 SEP 2006
- Article first published online: 29 SEP 2006
- Accepted for publication 7 June 2006.
- acute interstitial nephritis;
- proton pump inhibitors;
- renal failure;
- tubulo-interstitial nephritis
Aim: Although proton pump inhibitors (PPI) are usually safe and effective therapeutic agents, serious adverse effects can occur. The aim of the present study was to report and analyse the clinical features of 15 patients with acute interstitial nephritis (AIN) and acute renal failure from PPI that were referred to renal services in Auckland over a period of 3 years.
Methods: The clinical presentation, therapeutic drugs, demographic details and renal outcome of the patients were considered. The population at risk and total PPI exposure were able to be defined. The diagnosis of AIN was made by renal biopsy in 12 cases. In all patients, the time-course of drug exposure and improvement of renal function on withdrawal suggested PPI were causal.
Results: The median patient age was 78 years. The mean baseline serum creatinine level was 83 µmol/L, peak level 392 µmol/L, and recovery level 139 µmol/L. The erythrocyte sedimentation rate (ESR) and C-reactive protein were elevated at the time of diagnosis in the 11 and 12 patients, respectively, where this information was collected (ESR mean 85 mm/h, and C-reactive protein mean 81 mg/L). AIN occurred at 8 per 100 000 patient years (95% confidence level 2.6–18.7 per 100 000 patient years). Although four patients presented with an acute systemic allergic reaction, 11 were asymptomatic with an insidious development of renal failure.
Conclusion: PPI are now the most commonly identified cause of AIN in the Auckland area. Recovery occurs after withdrawal of the drug but is often incomplete. Early diagnosis may be facilitated by clinician awareness of the insidious onset of renal failure, and an elevated erythrocyte sedimentation rate and C-reactive protein.